Lake Superior, 2007

Marine Thunderstorm Winds in Lake Superior, June 7, 2007

June 7, 2007 · NWS MQT · 4 events in 3 counties and zones

Severe thunderstorms produced strong and damaging wind over western Lake Superior on the 7th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

Severe thunderstorms produced strong and damaging wind over western Lake Superior on the 7th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Jun 7, 6:25 PM EST, 1 hour 22 minutes earlier.

Area forecast discussion, Jun 7, 6:25 PM EST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
725 PM EDT THU JUN 7 2007

.DISCUSSION (ISSUED AT 450 PM EDT)...
SHORT TERM (TONIGHT)...
FOCUS SQUARELY ON THUNDERSTORMS AND SEVERE WEATHER POTENTIAL. 50KT
H85 WINDS...H5 WINDS OF 100KT YIELD 0-6KM SHEAR OF 60-70KT AND SWIFT
STORM MOTIONS OF 23050KT. ML CAPES 1000-1500J/KG POKING INTO SW CWA
WITH T/TD IN UPR 70S AND TD INTO MID 60S. THUS FAR...ONLY ISOLD
CELLS FARTHER EAST OVR ECNTRL WI...BUT OTHERWISE...CLUSTERS OF
STORMS ALONG DRY LINE MOVING INTO SE MN...ARE THE MAIN ISSUE SO FAR.
NUMEROUS REPORTS OF WIND DAMAGE WITH THESE CELLS...WHICH ARE
PROJECTED INTO SW CWA WITHIN NEXT 3 HOURS. STILL UNCERTAIN HOW
INSTABILITY GRADIENT OVR CWA WILL PLAY OUT THIS EVENING. FOLLOWING
THE DRY LINE ACROSS CWA...THREAT OF STRONG STORMS WILL END BTWN
03Z-06Z. 0-1KM/0-3KM STORM RELATIVE HELICITY VALUES AND WARM FRONT
ACROSS UPR MI WILL KEEP POSSIBILITY OF TORNADOES THIS EVENING.
STRONG SHEAR AND SUFFICIENT INSTABILITY ALLOW SUPERCELL STRUCTURE
WITH ANY DEVELOPING STORMS LEADING TO POTENTIAL LARGE HAIL AND
DAMAGING WINDS. OVERALL...NOT A SITUATION TO MESS WITH. CELLS ARE
UPSTREAM AND ARE PRODUCING DAMAGING WINDS...AT THE LEAST. SYNOPTIC
WINDS NOT AS STRONG...EXCEPT IN THE EAST WHERE SUNSHINE PREVAILS.
STILL...KEPT WIND ADVY THIS EVENING UNTIL STRONG FRONT BLOWS
THROUGH. IT WILL NOT TAKE MUCH TO PRODUCE NON-THUNDERSTORM ADVY
GUSTS WITH 30-40KT JUST OFF THE SURFACE.

LONG TERM...(FRI THROUGH THU)

FRI...EVEN WITH STRONG DRY ADVECTION AND 850 MB CAA IN THE
MORNING...MODERATE 700-300 QVECTOR CONV WITH THE MID LEVEL TROUGH
WILL STILL SUPPORT LOWER END CHANCE POPS FOR -SHRA...ESPECIALLY OVER
THE NW CWA. SUNSHINE AND INCREASED MIXING BY AFTERNOON SHOULD ALSO
LEAD TO GUSTY WEST WINDS WITH SOME GUSTS TO NEAR 40 MPH OVER
THE KEWEENAW GIVEN FAVORABLE TERRAIN ORIENTATION AND NAM 1K-2K FT
WINDS FCST AROUND 35 KT. STRONG QVECTOR DIV MOVING IN DURING THE
AFTERNOON SHOULD BRING CLEARING SKIES FROM WEST TO EAST.

FRI NIGHT INTO SUN...A MORE ZONAL PATTERN DEVELOPS WITH THE
POTENTIAL FOR FAST WEAK SHORTWAVES MOVING THROUGH THE UPPER GREAT
LAKES. HIGH PRES WITH DRY AIR IS EXPECTED TO GIVE WAY TO WAA AND
MOISTURE RETURN BY SUN. EVEN WITH THE 850 MB THETA-E RDG POKING INTO
THE WRN LAKES...PER 12Z GFS...SINCE THE FRONTAL BNDRY REMAINS OVER N
OF LK SUPERIOR AND GFS MOISTURE/INSTABILITY SEEMS A BIT
OVERDONE...SHRA/TSRA WERE NOT ADDED AT THIS POINT.

MON THROUGH THU...MODELS ARE IN GOOD AGREEMENT WITH PATTERN
AMPLIFICATION PUSHING A RDG INTO THE WRN AND CNTRL GREAT LAKES. THE
GFS WAS A BIT MORE PROGRESSIVE COMPARED TO THE PREFERRED ECMWF/UKMET
AND GFS
ENS MEAN. CONSIDERABLE ENSEMBLE SPREAD HOWEVER AND PROXIMITY OF THE
DEEPER MOISTURE AXIS TO WRN LK SUPERIOR PER ECMWF...WARRANTS AT
LEAST LOWER END POPS ESPECIALLY OVER THE WEST BY WED/THU.

&&

.MARINE...LOW PRES OF 29.0 INCHES OVER SW ONTARIO LATE THIS EVENING
WILL DRAG A COLD FRONT ACROSS LAKE SUPERIOR OVERNIGHT AND EARLY FRI
MORNING. SE WINDS GOING W IS WAY WINDS GO NEXT 24 HOURS. STRONG WIND
FIELDS JUST OFF LK SURFACE...SO NEED TO CONTINUE POTENTIAL GALES
UNTIL LOW PASSES TO NORTH ON FRI. ALREADY SEEING LOCAL CONVERGENCE
EFFECTS PRODUCING GUSTS TO 45 KT. HIGH PRES BECOMES ESTABLISHED
AFTER THAT WILL LEAD TO LIGHTER WINDS AND KEEP WINDS LESS THAN 30 KT
THE REST OF THE FORECAST PERIOD.

&&

.AVIATION...FOR THE 00Z TAFS...
AT TAF ISSUANCE TIME...LOOKS LIKE CLUSTER OF TS OVER WRN LK SUP WL
MISS CMX TO THE W...AND CLUSTER OF TS OVER NE WI WL MISS SAW TO THE
SE. HOWEVER...THREAT OF ISOLD TS WL PERSIST UNTIL LATE EVNG WHEN DRY
SURGE TO THE SE OF POWERHOUSE LO PRES MOVING NE THRU MN INTO NW
ONTARIO OVERWHELMS ANY LINGERING CNVCTN. GUSTY WINDS NOTED WITHIN
THIS DRY SLOT...BUT LOSS OF DIURNAL HTG/SFC STABILIZATION WL
PROBABLY ENSURE WINDS OBSVD AT SAW/CMX ARE NOT AS GUSTY AS OBSVD
THIS AFTN TO THE SW. PASSAGE OF SFC TROF LATE TNGT WL CAUSE A PD OF
GUSTY W WINDS AND MVFR CIGS/-SHRA ESPECIALLY OVER THE UPSLOPE
TERRAIN AT CMX INTO TMRW MRNG. BUT ARRIVAL OF DRIER AIR IN THE AFTN
FOLLOWING THIS TROF WL ALLOW FOR CLRG. BUT GUSTY W WINDS WL PERSIST
ESPECIALLY AT CMX.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...
TORNADO WATCH UNTIL 1 AM EDT /MIDNIGHT CDT/ FRIDAY FOR
MIZ003>006-010>013-084.

WIND ADVISORY UNTIL MIDNIGHT EDT /11 PM CDT/ TONIGHT FOR
MIZ001>007-009>014-084-085.

TORNADO WATCH UNTIL 11 PM EDT /10 PM CDT/ THIS EVENING FOR
MIZ002-009.

&&

JLB...EXCEPT AVIATION KC
Hazardous weather outlook, Jun 7, 4:11 PM EST, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
511 PM EDT THU JUN 7 2007

MIZ001>007-009>014-084-085-082115-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
511 PM EDT THU JUN 7 2007 /411 PM CDT THU JUN 7 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS ARE EXPECTED THIS EVENING WITH THE POTENTIAL
FOR DAMAGING WINDS...LARGE HAIL AND ISOLATED
TORNADOES...ESPECIALLY WEST OF A LINE FROM MUNISING TO ESCANABA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE OVER WEST UPPER MICHIGAN WEDNESDAY AND
OVER WEST AND CENTRAL UPPER MICHIGAN WEDNESDAY NIGHT AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF ANY SEVERE WEATHER ARE APPRECIATED.

LSZ221-241>248-263-264-082115-
KEWEENAW BAY AND HURON BAY FROM LOWER ENTRANCE LIGHT TO PORTAGE
LAKE TO HURON ISLANDS MI-SAXON HARBOR WI TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO MANITOU ISLAND MI-
MANITOU ISLAND TO LOWER ENTRANCE OF PORTAGE CANAL MI-
HURON ISLANDS TO MARQUETTE MI-MARQUETTE TO MUNISING MI-
MUNISING TO GRAND MARAIS MI-GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR, EAST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE, MN, TO A LINE NORTHWARD FROM MANITOU IS. MI, BEYOND 5 NM
AND SOUTH OF THE US/CANADIAN BORDER-
LAKE SUPERIOR, EAST OF A LINE FROM MANITOU IS. MI NORTHWARD
BEYOND 5 NM AND SOUTH OF THE US/CANADIAN BORDER, EXCLUDING
WHITEFISH BAY-
511 PM EDT THU JUN 7 2007 /411 PM CDT THU JUN 7 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS WITH THE POTENTIAL FOR DAMAGING WINDS...LARGE
HAIL AND ISOLATED WATERSPOUTS ARE POSSIBLE THIS EVENING...ESPECIALLY
OVER SOUTHERN PORTIONS OF LAKE SUPERIOR.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE ON WESTERN LAKE SUPERIOR TUESDAY AND
ACROSS WEST AND CENTRAL LAKE SUPERIOR WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ221-248-262-082115-
BAY OF GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
LAKE MICHIGAN...FROM SEUL CHOIX POINT TO ROCK ISLAND
PASSAGE...SOUTHEASTWARD BEYOND 5 NM OFF SHORE TO THE MID-
LINE OF THE LAKE-
511 PM EDT THU JUN 7 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS ARE EXPECTED THIS EVENING...WITH THE
POTENTIAL FOR DAMAGING WINDS AND LARGE HAIL...AND ISOLATED WATERSPOUTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE WEDNESDAY NIGHT AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JLB

In the hours before

Local storm report, Jun 7, 3:45 PM EST, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
445 PM EDT THU JUN 07 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             N MARENISCO             46.38N 89.68W
06/07/2007  E0.75 INCH       GOGEBIC            MI   TRAINED SPOTTER

            HAIL LASTED FOR A COUPLE MINUTES. ACCOMPANIED BY HEAVY
            RAIN.

&&

TGREEN
Special weather statement, Jun 7, 4:42 PM EST, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
542 PM EDT THU JUN 7 2007

MIZ007-072215-
LUCE-
542 PM EDT THU JUN 7 2007

...SIGNIFICANT WEATHER ALERT FOR LUCE COUNTY UNTIL 615 PM EDT...

AT 538 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CURTIS...OR 12 MILES SOUTHWEST OF NEWBERRY.
THE STORM WAS MOVING NORTHEAST AT 60 MPH.

ONE HALF INCH DIAMETER HAIL...WIND GUSTS TO 50 MPH AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  MCMILLAN.
  DOLLARVILLE.
  NEWBERRY.
  SOO JUNCTION.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

JLA
Local storm report, Jun 7, 4:51 PM EST, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
551 PM EDT THU JUN 07 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             7 NE MARENISCO          46.46N 89.60W
06/07/2007  E0.25 INCH       GOGEBIC            MI   TRAINED SPOTTER

            HEAVY RAIN FOR ABOUT 20MIN. HAIL LASTED FOR 20 SEC

&&

TGREEN
Special weather statement, Jun 7, 5:02 PM EST, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
602 PM EDT THU JUN 7 2007

MIZ011-012-072300-
DICKINSON-MENOMINEE-
502 PM CDT THU JUN 7 2007

...SIGNIFICANT WEATHER ALERT FOR DICKINSON AND MENOMINEE COUNTIES
UNTIL 600 PM CDT (700 PM EDT)...

AT 459 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
SEVERE THUNDERSTORM 7 MILES NORTHWEST OF MOUNTAIN...OR 26 MILES
SOUTHEAST OF CRANDON WISCONSIN...MOVING NORTHEAST AT 45 MPH.

PEOPLE IN MENOMINEE AND SOUTHERN DICKINSON COUNTIES SHOULD MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL AND A TORNADO.

A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, Jun 7, 5:30 PM EST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
630 PM EDT THU JUN 7 2007

MIZ001-080015-
KEWEENAW-
626 PM EDT THU JUN 7 2007

...SIGNIFICANT WEATHER ALERT FOR KEWEENAW COUNTY UNTIL 815 PM EDT...

AT 521 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 35 MILES SOUTH OF GRAND MARAIS MINNESOTA...
MOVING NORTHEAST AT 45 MPH. THESE STORMS WILL BE MOVING OVER ISLE
ROYALE BY 730 PM EDT.

HAIL UP TO DIME SIZE...WINDS UP TO 30 MPH...AND HEAVY DOWNPOURS ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  WINDIGO.
  ROCK HARBOR.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

DLG
Local storm report, Jun 7, 6:18 PM EST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
718 PM EDT THU JUN 07 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             2 SW BAGLEY             45.53N 87.60W
06/07/2007  E1.75 INCH       MENOMINEE          MI   TRAINED SPOTTER

            LASTED FOR 1-2 MINUTES.

0655 PM     HAIL             1 SE CARNEY             45.58N 87.55W
06/07/2007  E1.50 INCH       MENOMINEE          MI   TRAINED SPOTTER

            LASTED FOR 1-2 MINUTES

&&

TGREEN

The radar

The Marquette radar (KMQT), 118 km away, was scanning. The volume nearest the first event began at 00:45 UTC.

Open the radar archive at this moment

Event by event

4 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Ontonagon to Upr Ent of Portage Canal Mi

When
June 7, 7:47 PM EST
Where
Ontonagon to Upr Ent of Portage Canal Mi forecast zone, 1 mi SW of Beacon Hill
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.120, -88.835

Two 14-inch diameter trees snapped at Freda.

Marine Thunderstorm Wind, Ls E of Ln From Saxon Hbr Wi to Grand Portage Mn to Ln Manitou Is Mi Nwd Byd 5nm and S of Intl Border

When
June 7, 8:00 PM EST
Where
Ls E of Ln From Saxon Hbr Wi to Grand Portage Mn to Ln Manitou Is Mi Nwd Byd 5nm and S of Intl Border forecast zone, Passage Island Light
Measured
50 kt (58 mph) measured gust
Reported by
C-MAN Station
Coordinates
48.220, -88.370

Sustained wind measured at 43 knots with gusts to 50 knots.

Marine Thunderstorm Wind, Ls E of Ln From Saxon Hbr Wi to Grand Portage Mn to Ln Manitou Is Mi Nwd Byd 5nm and S of Intl Border

When
June 7, 8:00 PM EST
Where
Ls E of Ln From Saxon Hbr Wi to Grand Portage Mn to Ln Manitou Is Mi Nwd Byd 5nm and S of Intl Border forecast zone, Rock of Ages Light
Measured
55 kt (63 mph) measured gust
Reported by
C-MAN Station
Coordinates
47.770, -89.220

Sustained wind measured at 47 knots with a gust to 55 knots.

Marine Thunderstorm Wind, Upr Ent of Portage Canal to Manitou Is Mi

When
June 7, 8:23 PM EST
Where
Upr Ent of Portage Canal to Manitou Is Mi forecast zone, 3 mi SSE of Eagle River Light
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
47.380, -88.275

Tree blown down across Cliff Drive, one mile south of Phoenix.

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Superior in 2007Every state in 2007This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 41905, 41906, 41907, 41921.